[Skip to Content]
[Skip to Content Landing]
Article
April 1989

Barbiturate-Related Connective Tissue Disorders

Author Affiliations

From the Epilepsy Center, Veterans Administration Medical Center, West Haven, Conn, and the Department of Neurology, Yale University School of Medicine, New Haven, Conn (Dr Mattson and Ms Cramer), and the Neurology Service, Veterans Administration Medical Center, and the Department of Neurology, Georgetown University Hospital, Washington, DC (Dr McCutchen).

Arch Intern Med. 1989;149(4):911-914. doi:10.1001/archinte.1989.00390040111022
Abstract

• Development of Dupuytren's contractures, frozen shoulder, Ledderhose's syndrome, Peyronie's disease, fibromas, and general joint pain has been linked in retrospective studies and case reports to the use of antiepileptic drugs. We undertook a prospective survey of the incidence of connective tissue disorders in 622 patients newly treated with carbamazepine, phenobarbital, phenytoin sodium, or primidone. Ten of the 406 patients who were treated for 6 months or more developed connective tissue disorders. All affected patients were taking a barbiturate (primidone, 4 patients; phenobarbital, 6 patients). Seven of the 10 problems occurred during the first year of treatment. These data are prospective evidence of a statistically significant relationship between barbiturate use and the development of connective tissue disorders, and timing of appearance.

(Arch Intern Med. 1989;149:911-914)

×